Georgia, 2002

Hail in Georgia, March 31, 2002

March 31, 2002 · NWS CAE · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 31, 10:00 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 31, 10:00 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 AM EST SUN MAR 31 2002

MAIN CONCERN IS THE STRENGTH OF THE CONVECTION LATE THIS AFTERNOON
INTO THE EARLY EVENING. CONVECTIVE POTENTIAL INDICATES TOTAL TOTALS
INDEX RISING INTO THE LOW 50S LATE AFTERNOON WITH MODERATE SURFACE
BASED INSTABILITY OF MINUS 3-5. WELL DEFINED SHORTWAVE ALSO
APPROACHING AREA LATE AFTERNOON AS UPPER LOW NEAR LOUISIANA OPENS UP
AND EJECTS NORTHEAST. THIS SHOULD BE ENOUGH FOR A FEW SEVERE
THUNDERSTORMS DURING THE 4PM-8PM TIME FRAME. MAIN CONCERN WILL BE
DAMAGING WINDS AND HAIL. WILL ADD WORDING OF POSSIBLY SEVERE
THUNDERSTORM LATE AFTERNOON AND EARLY EVENING. GETTING SOME SUNSHINE
IN THE WARM SECTOR SO WILL BUMP UP HIGHS AROUND 80 SOUTH AND KEEP 75
TO 80 NORTH. WILL ISSUE SPS LATER THIS MORNING ADDRESSING SEVERE
THREAT.

FCSTID = 30
CAE   80  54  71  43 /  70  70   0   0
AGS   81  52  73  42 /  70  70   0   0
SSC   80  54  70  44 /  70  70   0   0
OGB   81  55  72  45 /  70  70   0   0

.CAE...
GA...NONE.
SC...NONE.

RCC

In the hours before

Special weather statement, Mar 31, 10:40 AM EST, 2 hours 5 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1040 AM EST SUN MAR 31 2002

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

...CHANCE OF SOME SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING...

WEAK LOW PRESSURE IS EXPECTED TO RACE NORTHEAST FROM MISSISSIPPI TO
NORTH OF THE AREA BY EVENING. A TRAILING COLD FRONT WILL APPROACH
THE AREA THIS AFTERNOON AND MOVE EAST DURING THE EVENING. THE
AIRMASS AHEAD OF THE FRONT WILL BECOME MODERATELY UNSTABLE. THIS
WILL BE COUPLED WITH AN APPROACHING UPPER LEVEL DISTURBANCE AND COOL
POOL ALOFT. THIS WILL FAVOR LARGE HAIL AROUND ONE INCH AND WIND
GUSTS TO 60 MPH WITH SOME OF THE THUNDERSTORMS. THE MAIN TIME FRAME
FOR THIS TO OCCUR WILL BE FROM 400 PM THROUGH 8 PM.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER
AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH
MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE
QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS
ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL
LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO
UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME
REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE
OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.

PLEASE SEE THE SHORT TERM FORECAST FROM THE NATIONAL WEATHER SERVICE
IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION. THE NWWS
ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE.

RCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, McDuffie

When
March 31, 12:45 PM EST
Where
McDuffie County, Thomson
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
33.467, -82.500

Post Office reported 1 inch hail in Thomson.

Hail, Columbia

When
March 31, 1:10 PM EST
Where
Columbia County, Evans
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.533, -82.133

Spotter reported 1 inch hail in Evans.

Hail, Columbia

When
March 31, 1:10 PM EST
Where
Columbia County, 2 mi NE of Evans
Measured
2 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.550, -82.117

TV 26 meteorologist reported 2 inch hail.

Hail, Richmond

When
March 31, 1:30 PM EST
Where
Richmond County, Augusta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.483, -81.967

Spotter reported 3/4 inch hail in Augusta.

Hail, Richmond

When
March 31, 1:38 PM EST
Where
Richmond County, Augusta
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.483, -81.967

Spotter reported golf ball size hail in west Augusta.

Hail, Richmond

When
March 31, 2:20 PM EST
Where
Richmond County, Augusta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.483, -81.967

General public reported dime size hail in Augusta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285273, 5285271, 5285272, 5285276, 5285274, 5285275.